Endocrinology and Diabetes
A 52-year-old man with type 2 diabetes on metformin, gliclazide and empagliflozin 25 mg is admitted in Abu Dhabi in the first week of Ramadan with vomiting, abdominal pain and breathlessness after fasting daily and eating little. Pulse is 118 and blood pressure 104/66. Capillary glucose is 11.4 mmol/L, venous pH 7.08, bicarbonate 7 mmol/L, beta-hydroxybutyrate 6.2 mmol/L, potassium 4.1 mmol/L and creatinine 142 micromol/L. The registrar says it cannot be ketoacidosis because the glucose is nearly normal. How would you manage him?
What the panel is testing: The panel is testing recognition of SGLT2 inhibitor associated euglycaemic ketoacidosis and safe adaptation of a standard ketoacidosis protocol when glucose is not high.
Show the answer outline
Knowledge: This is severe diabetic ketoacidosis in its euglycaemic form, precipitated by an SGLT2 inhibitor, prolonged fasting and dehydration. Severity is judged by acidosis, ketones and physiology, not glucose, and ketones above 6 mmol/L with a pulse above 100 are markers that call for consultant review and high-dependency care. Glycosuria keeps glucose low while relative insulin deficiency drives ketogenesis. I would still check lactate and exclude metformin-associated lactic acidosis, sepsis, pancreatitis and myocardial ischaemia as precipitants or co-existing causes. A normal potassium hides a total-body deficit that will fall quickly once insulin starts.
Management: I would admit him to a high-dependency bed, give 0.9% saline 1 L over the first hour and titrate further fluid to response. I would start fixed-rate insulin at 0.1 units/kg/hour with 10% glucose alongside from the start, because glucose is already below 14 mmol/L. I would add potassium chloride 40 mmol/L to fluids while potassium is 3.5 to 5.5 and check potassium, ketones and venous gas every 1 to 2 hours. I would stop all three oral agents and look for a precipitant with ECG, troponin, lactate and cultures. I would not stop insulin because glucose is normal, nor give bicarbonate. Resolution means ketones below 0.6 mmol/L and pH above 7.3, then subcutaneous insulin overlapping the infusion, and a review of whether the SGLT2 inhibitor should ever be restarted.
Ethics and communication: I would explain openly that a prescribed medicine contributed, without blaming the prescriber. If he wishes to keep fasting I would respect his choice while giving a clear, documented risk assessment, involving his family or an imam if he wishes. I would record the adverse drug reaction in his allergy and alert record and report it through the facility pharmacovigilance route.
Likely panel follow-up questions
- Why do you give glucose and insulin together rather than reduce the insulin rate?
- How would you tell euglycaemic ketoacidosis from starvation ketosis or alcoholic ketoacidosis?
- When is it safe to restart an SGLT2 inhibitor, and what advice would you give before planned surgery?
- How would you risk-stratify him for fasting next Ramadan?
Pitfalls in this case
- Dismissing ketoacidosis because glucose is below 14 mmol/L
- Reducing or stopping the insulin infusion as glucose falls instead of adding glucose
- Missing hypokalaemia by not replacing potassium from the outset
- Restarting the SGLT2 inhibitor on discharge without counselling or review
Reference: Joint British Diabetes Societies for Inpatient Care, The Management of Diabetic Ketoacidosis in Adults; Umpierrez GE et al, Hyperglycemic Crises in Adults With Diabetes: A Consensus Report (Diabetes Care, 2024); IDF-DAR Diabetes and Ramadan: Practical Guidelines (2021)